What are the risks associated with gadolinium-based contrast agents?

Updated: Oct 17, 2016
  • Author: Nagwa Dongola, MD, FRCR; Chief Editor: Peter Eby, MD  more...
  • Print
Answer

Gadolinium-based contrast agents have been linked to the rare development of nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD). The disease has occurred in patients with end-stage renal disease after being given a gadolinium-based contrast agent to enhance MRI or MRA scans. NSF/NFD is a debilitating and sometimes fatal disease. Characteristics include red or dark patches on the skin; burning, itching, swelling, hardening, and tightening of the skin; yellow spots on the whites of the eyes; joint stiffness with trouble moving or straightening the arms, hands, legs, or feet; pain deep in the hip bones or ribs; and muscle weakness.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!